MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0410
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/28/2021
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), non-penumbra coils, a non-penumbra microcatheter, a penumbra smart coil detachment handle (handle), and a guidewire.During the procedure, the physician successfully implanted ten non-penumbra coils.Subsequently, the physician advanced a smart coil into the target vessel using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician also attempted to manually detach the smart coil but was unsuccessful.Therefore, the physician decided to remove the smart coil.While retracting the smart coil, it unintentionally detached with part of the coil in the target vessel and the other part in the microcatheter.Therefore, the physician used the guidewire to push the smart coil into the target vessel.It was reported that a few centimeters of the pusher assembly distal end had broken off inside of the microcatheter.The physician also implanted the broken segment of the pusher assembly in the target vessel.The procedure was completed using a new non-penumbra microcatheter and five new non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the pusher assembly was fractured off and the embolization coil was detached from the pusher assembly.If the smart coil is forcefully retracted against resistance during use, the pusher assembly may become fractured.If the pusher assembly becomes fractured, the embolization coil will likely detach.The root cause of resistance during the procedure could not be determined.Further evaluation also revealed a fracture at the proximal end of the pusher assembly and kinks throughout the pusher assembly.The pusher assembly fracture likely occurred due to the manual detachment attempted during the procedure.The kinks on the pusher assembly were incidental to the reported complaint.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13416435
Report Number3005168196-2022-00034
Device Sequence Number4870249
Product Code HCG
UDI-Device Identifier00814548015408
UDI-Public00814548015408
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/22/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2023
Device Model Number400SMTXSFT0410
Device Catalogue Number400SMTXSFT0410
Device Lot NumberF84421
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2022
Supplement Date Received by Manufacturer02/22/2022
Initial Report FDA Received Date02/01/2022
Supplement Report FDA Received Date02/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/02/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005